Alert archive / Colorado / Flash Flood Warnings in 2023
Flash Flood Warning 16, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jun 8, 2023, 1:13 PM MDT for Larimer County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2023, 1:13 PM MDT (19:13 UTC)
- Expired
- Jun 8, 2023, 3:13 PM MDT
- In force
- 2 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Larimer County, CO
The radar
The Cheyenne radar (KCYS), 89 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.2 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1713 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
470
WGUS55 KBOU 081913
FFWBOU
COC069-082215-
/O.NEW.KBOU.FF.W.0016.230608T1913Z-230608T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
113 PM MDT Thu Jun 8 2023
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
The Cameron Peak burn scar in...
Central Larimer County in north central Colorado...
* Until 415 PM MDT.
* At 113 PM MDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the Cameron Peak Burn
Scar. Up to 0.5 inches of rain have fallen in 30 minutes. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms in and around
the Cameron Peak Burn Scar.
SOURCE...Radar and automated gauges.
IMPACT...Flooding of areas in and around the Cameron Peak Burn
Scar.
* Some locations that will experience flash flooding include...
mainly rural areas of Central Larimer County
This includes the following additional locations...
Crystal Mountain, The Retreat and Storm Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy Rainfall will cause flash flooding of small creeks, streams,
and ditches in the affected part of the Cameron Peak burn area. Rock
slides or debris flows can also be expected across rural roads.
&&
LAT...LON 4049 10549 4054 10543 4055 10533 4050 10531
4046 10532 4046 10542 4046 10543
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
RJK1 follow-up statement
568
WGUS75 KBOU 082113
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
313 PM MDT Thu Jun 8 2023
COC069-082123-
/O.CAN.KBOU.FF.W.0016.000000T0000Z-230608T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
313 PM MDT Thu Jun 8 2023
...FLASH FLOOD WARNING FOR THE CAMERON PEAK BURN SCAR IS CANCELLED
FOR CENTRAL LARIMER COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4049 10549 4054 10543 4055 10533 4050 10531
4046 10532 4046 10542 4046 10543
$$
RJKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 12:01 PM MDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jun 8, 12:01 PM MDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1201 PM MDT Thu Jun 8 2023 .UPDATE... Issued at 1051 AM MDT Thu Jun 8 2023 Quiet morning with temperatures warming into the 60s across the plains. An upper low remains in the SW CONUS with weak ridging over Colorado. Water vapor imagery shows a narrow stream of mid- level moisture extending across the region with some drying evident in west Colorado. Scattered clouds remain across the area with signs of cumulus growth in the northern mountains from daytime heating. Showers/storms will likely begin to develop in those areas and other portions of the mountains/high country soon after. No major changes to the current forecast. Expect showers and thunderstorms to develop across the high country by early afternoon and then the Palmer Divide and plains. Still expecting lower coverage from previous days, but with above normal moisture and marginal instability around storms may be capable of brief heavy rain, small hail, and gusty outflow winds. A few stronger storms possible in Lincoln/Elbert counties. Showers/storms push east across the plains this evening. Highs just below normal in the mid to upper 70s across the plains/urban corridor. && .SHORT TERM...(Today and tonight) Issued at 400 AM MDT Thu Jun 8 2023 Water vapor imagery shows a trough over southern Nevada with southeasterly flow over our forecast area. A stream of mid to upper level moisture is extending over our forecast area coming from storms in Texas. This mid to upper level moisture may be producing some very light rain showers as some weak echos are showing up on radar. A small area of enhanced vorticity is associated with these clouds and this enhanced vorticity will be over far northeast Colorado by this afternoon so much of the area will be under NVA and light subsident flow aloft. This, along with slightly less heating due to morning cloud cover, will result in lower coverage of showers and storms today compared to the previous days. Models don't seem to have a good grip on the location and coverage of storms today. The current thinking is that there will be three main areas for thunderstorm development. One area will be the northern foothills and mountains of Boulder and Larimer Counties as there will be the best low level convergence and upslope flow there. A limited threat of flash flooding in the recent burn areas will exist as storms could produce heavy rainfall. The second area of focus for storms will be near the Palmer Divide especially late this afternoon and evening. Moderate instability will build in there and the terrain will aid in developing weak upslope flow and surface convergence. Some of these storms may generate an outflow boundary that moves northward across the Denver metro that could initiate a few isolated storms along the urban corridor. Overall, the urban corridor will see low coverage of showers and storms today. In southern Elbert and Lincoln Counties, there may be just enough deep layer shear, due to enhanced westerly aloft there, for a storm or two to near severe thresholds. Hail and damaging wind gusts will be possible there. The last area of focus for showers and storms will be the far eastern and northeastern plains. Popcorn storms will form this afternoon and more organized storms may form later this evening. Showers and storms could last well into the night in the far northeast corner. The below normal temperatures will continue today with highs in the mid to upper 70s across the plains. Winds will be light and there will be no fire weather concerns. .LONG TERM...(Friday through Wednesday) Issued at 239 AM MDT Thu Jun 8 2023 On Friday, the upper low will weaken over the Great Basin but appears a weak wave ejects out and expected to move across Colorado Friday afternoon and evening. Still only neutral to slightly upward ascent noted on QG fields. Moisture will be in place with precipitable water values ranging around a .5" over mountains and up to an inch over the northeast plains. Given upper 40s/lower 50 dewpoints on the plains and decent instability given expected good heating (highs nearing 80 on plains) resulting in surface based CAPE values range from 800-1800j/kg. The flow aloft does shift bit more stronger from the southwest so there should be movement of storms out over the plains. Given decent CAPE and increasing flow aloft could see a few marginally severe storms with hail and winds. SPC also has targeted portions of the eastern plains with a marginal threat of severe storms. Saturday also looks to be an active day with even higher areal coverage for showers and storms. Despite a ridge of high pressure aloft over central Colorado, a cold front will drop southward into eastern Colorado Saturday morning. There is some initial stabilization behind the front but forecast soundings showing enough destabilization for showers/thunderstorms during the afternoon and evening. Precipitable water values approaching an inch over the Front Range so heavy rainers and possibly marginal severe hail with CAPE values of 800-1500j/kg. Sunday looks to be the coolest day of the upcoming week with a reinforcing shot of upslope flow and likely a stratus deck over the plains Sunday morning along with ridge aloft over Colorado. This will result in a capped airmass initially but forecast soundings showing cin dissolving resulting in around 1000j/kg of MLCAPE and perceptible water values closing in around an inch over much of the plains. Given more cloud cover, temperatures will likely only be in the 60s. Expect higher coverage of storms over the foothills and higher terrain of the Palmer Divide. On Monday, the next Pacific closed low continues to eject eastward into Utah with an increasing southwest flow over Colorado and increasing QG ascent ahead of the low and an upper jet nosing into southeast Colorado. Monday could see a higher severe weather threat with ample instability and improving shear profile. For Tuesday, the upper trof weakens and moves across the eastern plains by late Tuesday afternoon with another round of showers and storms, though possibly a bit weaker intensity than Monday. Finally, by Wednesday and Thursday Colorado will be under a bit drier West to northwest flow aloft and expect storm coverage somewhat lower along with warming temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1201 PM MDT Thu Jun 8 2023 Light and variable winds become ENE/E this afternoon at 07-10kts. Storms develop this afternoon, mainly outside of the urban/I-25 corridor. Although there is a chance for scattered storms at least in the vicinity of the terminals. Lower confidence on if a storm will move over the terminals. Any passing storms may have brief heavy rain, small hail, and gusty winds. Nearby ones still bear the threat of gusty erratic outflow winds for a brief period (up to 30 kts). Highest chances for showers/storms are in the 22-02z timeframe with a lingering showering possible after 02z. By midnight, any leftover showers or storms will be cleared from the terminals. Winds gradually return to drainage. Expect light wind patterns again tomorrow becoming easterly in the afternoon with a chance for thunderstorms mid to late afternoon. && .HYDROLOGY... Issued at 400 AM MDT Thu Jun 8 2023 All burn areas will have a limited chance of flash flooding today with the Cameron Peak burn area having the highest chance. Storms will not be as strong today as yesterday and they will be moving a bit faster as a shortwave trough passes to the northeast of our forecast area. Most models have very few storms forming in Grand County so the flash flood threat for the East Troublesome and Williams Fork burn areas will be very low and close to none. Models are in good agreement that storms will form in the Cameron Peak burn area which is why there will be a higher threat there. Expect at least limited threats of flash flooding over the burn scars through the period with the best chances this weekend with the highest moisture levels, especially on Sunday. The threat for flash flooding will slowly lower towards the middle of next week as the airmass dries out a bit and storm motions increase. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Mensch SHORT TERM...Danielson LONG TERM...Entrekin AVIATION...Mensch HYDROLOGY...Danielson/Entrekin
Hazardous weather outlook, Jun 8, 10:52 AM MDT, 2 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1052 AM MDT Thu Jun 8 2023 COZ030>051-091700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1052 AM MDT Thu Jun 8 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and storms will, once again, form in the afternoon and evening today but coverage will be lower than previous days. Some storms could produce heavy rainfall and there is a limited threat of flash flooding in the recent burn areas. The Cameron Peak burn area will see the highest chance of flash flooding while the East Troublesome and Williams Fork burn areas will see a low chance of any flooding. Across the rest of the area, some of the storms could produce small hail and gusty winds. There is a small chance that storms over and near the Palmer Divide could be strong enough to produce hail near one inch in diameter with damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be little change to the wet and coolish pattern in the long term period. Scattered showers and storms will develop each day; with the higher terrain usually seeing the bulk of the storms. The primary concern will be flooding, particularly flash flooding in the recent burn areas. The days with the highest chance of burn area flash flooding will be Saturday and Sunday. There will also be a marginal threat of severe storms on Friday and Monday afternoons across portions of the eastern plains. Gusty winds, hail, and lightning will also be threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. However, any significant rainfall and flooding reports will be appreciated.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:00 PM MDT | Areal Flood Advisory | BOU | Morgan, Weld | 3 hr |
| Jun 7, 7:15 PM MDT | Special Weather Statement | BOU | Elbert | 30 min |
| Jun 7, 8:08 PM MDT | River Flood Advisory | BOU | Grand | 7 days |
| Jun 7, 8:15 PM MDT | Areal Flood Advisory | BOU | Elbert | 3 hr |
| Jun 7, 8:27 PM MDT | River Flood Advisory | BOU | Larimer | 44 hr |
| Jun 8, 5:00 PM MDT | Special Weather Statement | BOU | Washington | 45 min |
| Jun 8, 5:45 PM MDT | Special Weather Statement | BOU | Washington | 45 min |
Nearby
Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.